Alert archive / Illinois / Tornado Warnings in 2024

Tornado Warning 18, NWS Lincoln, IL

April 27, 2024Sangamon County, Illinois

NWS Lincoln, IL issued this tornado warning at Apr 27, 2024, 8:52 PM CDT for Sangamon County, Illinois. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2024, 8:52 PM CDT (01:52 UTC)
Expired
Apr 27, 2024, 9:30 PM CDT
In force
38 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Sangamon County, IL

The radar

The Lincoln radar (KILX), 36 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 9:05 PM CDTFUNNEL CLOUD3 Wsw Illiopolis, ILFunnel cloud spotted from a field south of I-72 near milepost 112. The funnel cloud was moving northeast.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.9 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 738 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
738 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

296 
WFUS53 KILX 280152
TORILX
ILC167-280230-
/O.NEW.KILX.TO.W.0018.240428T0152Z-240428T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lincoln IL
852 PM CDT Sat Apr 27 2024

The National Weather Service in Lincoln has issued a

* Tornado Warning for...
  Northeastern Sangamon County in central Illinois...

* Until 930 PM CDT.

* At 852 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Mechanicsburg, or 13 miles east of Springfield,
  moving northeast at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Mechanicsburg around 900 PM CDT.
  Illiopolis around 905 PM CDT.

This includes Interstate 72 between mile markers 116 and 122.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3992 8936 3992 8922 3987 8921 3977 8935
      3977 8936 3976 8936 3974 8939 3976 8943
TIME...MOT...LOC 0152Z 205DEG 25KT 3977 8939 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

25
3 follow-up statements
148 
WWUS53 KILX 280201
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
901 PM CDT Sat Apr 27 2024

ILC167-280230-
/O.CON.KILX.TO.W.0018.000000T0000Z-240428T0230Z/
Sangamon-
901 PM CDT Sat Apr 27 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR EAST
CENTRAL SANGAMON COUNTY...

At 900 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Mechanicsburg, or 17 miles east of Springfield,
moving northeast at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Illiopolis around 905 PM CDT.

This includes Interstate 72 between mile markers 118 and 122.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3992 8933 3992 8922 3987 8921 3978 8933
      3979 8936
TIME...MOT...LOC 0200Z 214DEG 25KT 3981 8932 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

25
616 
WWUS53 KILX 280209
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
909 PM CDT Sat Apr 27 2024

ILC167-280230-
/O.CON.KILX.TO.W.0018.000000T0000Z-240428T0230Z/
Sangamon-
909 PM CDT Sat Apr 27 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR EAST
CENTRAL SANGAMON COUNTY...

At 909 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Illiopolis, or 17 miles west of Decatur, moving
northeast at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
east central Sangamon County.

This includes Interstate 72 between mile markers 120 and 122.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3992 8929 3992 8922 3987 8921 3980 8930
      3981 8932
TIME...MOT...LOC 0209Z 213DEG 27KT 3986 8927 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

25
568 
WWUS53 KILX 280223
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
923 PM CDT Sat Apr 27 2024

ILC167-280233-
/O.EXP.KILX.TO.W.0018.000000T0000Z-240428T0230Z/
Sangamon-
923 PM CDT Sat Apr 27 2024

...THE TORNADO WARNING FOR EAST CENTRAL SANGAMON COUNTY WILL EXPIRE
AT 930 PM CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.

&&

LAT...LON 3992 8929 3992 8922 3987 8921 3980 8930
      3981 8932
TIME...MOT...LOC 0223Z 205DEG 25KT 3994 8922 

$$

25

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Apr 27, 7:11 PM CDT, 1 hour 41 minutes earlier. Its key messages:

  • Flood Watch in effect tonight for locations along and north of a Rushville to El Paso line. Several rounds of thunderstorms with excessive rainfall rates may lead to flash flooding.
  • Another round of strong to potentially severe thunderstorms expected Sunday evening. Highest severe probabilities will be focused west of I-55.
Area forecast discussion, Apr 27, 7:11 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion...Updated
National Weather Service Lincoln IL
711 PM CDT Sat Apr 27 2024

.KEY MESSAGES...

- Flood Watch in effect tonight for locations along and north of a
  Rushville to El Paso line. Several rounds of thunderstorms with
  excessive rainfall rates may lead to flash flooding.

- Another round of strong to potentially severe thunderstorms
  expected Sunday evening. Highest severe probabilities will be
  focused west of I-55.

&&

.UPDATE...
Issued at 711 PM CDT Sat Apr 27 2024

Complex convective scenario unfolding this evening. Currently have
a blossoming area of showers and isolated storms from near St.
Louis northeast to Danville. This is occurring in a region of
modest instability and weak deep layer shear, so not anticipating
much more than brief heavy rainfall and cloud to ground lightning
strikes over the next few hours as this festers in a focused
region of moist convergence.

To our west, the main severe convective line of interest stretches
from west central MO into southeast IA. This has formed in an area
of moderate instability (MLCAPE near 2k J/kg) and deep layer shear
of 40+ kt. This line is expected to continue its northeastward
motion this evening, reaching our far northwest CWA around 10-11
pm. The farther east the line pushes, the less favorable the
thermodynamic environment becomes. Still, there appears to be a
few hour window where severe thunderstorms will be possible late
this evening, primarily northwest of the IL River. If storms can
remain surface based all severe hazards would be in play given
curved low level hodographs and sufficient instability for severe
level wind gusts and hail.

Heavy rain and localized flash flooding are also concerns, given
the convergent nose of a strong low-level jet setting up over the
western CWA tonight. With the instability and high moisture levels
already in place, deep convection and high rain rates (1-2"/hr)
seem to be a good bet. 1-hr flash flood guidance is around 1.5",
and these should be approached at least on a localized basis. The
current Flash Flood Watch has the region of concern covered, so
not anticipating any changes to the watch at this time.

25

&&

.SHORT TERM...(Tonight through Sunday)
Issued at 323 PM CDT Sat Apr 27 2024

A warm and humid airmass has overspread central Illinois this
afternoon...with 19z/2pm temperatures in the middle to upper 70s
and dewpoints hovering in the middle 60s. A slow-moving cold front
is poised well upstream from central Iowa southwestward into
Kansas and will serve as the focus for strong to severe convection
over the next several hours. Regional mesoanalysis shows SBCAPEs
in excess of 3000J/kg ahead of the front from southeast Iowa to
Texas. With 0-6km bulk shear of 35-45kt within this zone, all CAMs
indicate convection rapidly blossoming this afternoon. Meanwhile
further east across central Illinois, instability/shear are not as
impressive and the region is still experiencing synoptic subsidence
as a result of short-wave ridging aloft. Am therefore only expecting
widely scattered thunderstorms within the broad warm sector across
the KILX CWA through the remainder of the afternoon into early
this evening. Most models suggest thunderstorms will begin developing
further east into the Illinois River Valley after 03z/10pm in
response to a strengthening low-level jet oriented from Oklahoma
northeastward into Missouri. HREF indicates low probabilities for
severe wind/hail as far east as the Illinois River this evening,
so think current Slight Risk area west of I-55 has a good handle
on the severe potential.

Aside from the potential for scattered damaging wind gusts and
large hail, there is increasing concern for heavy rainfall and
flash flooding across the W/NW CWA. With precipitable water values
increasing to 1.50-1.75 and several CAMs suggesting training
thunderstorm cells within the instability axis ahead of the
front, have opted to issue a Flood Watch for locations along/north
of a Rushville to El Paso line. Think storms will be efficient
rain-makers...with excessive rainfall rates of over 2 inches per
hour possible. Given the wet soil conditions, think this additional
rainfall could lead to scattered flash flooding...particularly in
flood-prone and urban areas. Further east into central Illinois,
the precip will be much more scattered in nature tonight...with
locations along/south of I-70 staying mostly dry.

Barnes

.LONG TERM...(Monday through Next Saturday)
Issued at 323 PM CDT Sat Apr 27 2024

Convection tied to the nocturnal LLJ will shift eastward and
weaken considerably late tonight into Sunday morning as it outruns
its energy source. As a result, am expecting overcast conditions
with showers and perhaps a few thunderstorms along/west of I-55
on Sunday. Further east, windy and dry conditions will prevail
along and east of the I-57 corridor.

The next round of strong to severe convection will fire along the
cold front across Iowa/Missouri late Sunday afternoon...then
gradually push into west-central Illinois during the evening.
Think a damaging wind/large hail risk will exist as far east as
I-55 before the storms weaken as daytime instability wanes.

Still need to keep an eye on the far E/SE CWA mainly east of I-57
Monday afternoon as the potential still exists for a few strong
storms along the departing cold front. Once the front passes, a
return to warm/dry weather is anticipated for Tuesday.

After that, an unsettled week is ahead as a series of disturbances
brings periodic rain chances Wednesday through Friday. Temperatures
will warm back into the upper 70s/lower 80s by mid-week before
slightly cooler/drier conditions arrive by next weekend.

Barnes

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 602 PM CDT Sat Apr 27 2024

A few -SHRA are affecting KDEC/KCMI early this evening and may
fester over the next several hours, possibly briefly dropping
cig/vis to MVFR. A complex of thunderstorms currently over
southern IA and northern MO tracks east overnight and depending on
how well they hold together could bring brief reductions to IFR at
KPIA/KBMI overnight, primarily in a 05-09z window. The storms are
expected to weaken as they push east, so currently don't have
them affecting KDEC/KCMI but will need to monitor trends. Gusty
south/southwest winds will back south/southeast this evening with
the gusts tending to diminish with time. A strong low level jet
overhead will produce LLWS through 13-14z. Gusty south winds will
again be prevalent on Sunday, near 30 kt at times.

25

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday morning for ILZ027>031-036-037-040-
041.

&&
Hazardous weather outlook, Apr 27, 3:13 PM CDT, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
313 PM CDT Sat Apr 27 2024

ILZ027>031-036-037-040-041-282015-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason-
313 PM CDT Sat Apr 27 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Showers and thunderstorms are possible this afternoon through
tonight. Some of these storms may become severe this evening, with
isolated hail, locally damaging wind gusts, and a threat of a few
tornadoes possible.

Locally heavy rain resulting in ponding of water or flash flooding
is also possible along with dangerous cloud-to-ground lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional thunderstorms are expected Sunday through Sunday night,
which may also become severe. The most likely time for severe storms
is in the afternoon and evening.

South winds will gust from 30 to 40 mph Sunday.

There will be chances for showers and thunderstorms most days Monday
through Friday. At this time, it is too early to determine the
threat for severe thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

Expected storm motion is toward the northeast around 40 mph.

ILZ038-042>057-061-282015-
McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
313 PM CDT Sat Apr 27 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Showers and thunderstorms are possible this afternoon through
tonight. Some of these storms may become severe this evening, with
isolated hail and locally damaging wind gusts possible.

Locally heavy rain resulting in ponding of water is also possible
along with dangerous cloud-to-ground lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional thunderstorms are expected Sunday through Sunday night,
which may also become severe. The most likely time for severe storms
is in the afternoon and evening.

South winds will gust from 30 to 40 mph Sunday.

There will be chances for showers and thunderstorms most days Monday
through Friday. At this time, it is too early to determine the
threat for severe thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

Expected storm motion is toward the northeast around 40 mph.

ILZ062-063-066>068-071>073-282015-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
313 PM CDT Sat Apr 27 2024

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Tonight.

Showers and thunderstorms are possible this afternoon through
tonight. The probability for severe weather with these storms is
low, however dangerous cloud-to-ground lightning can be expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional thunderstorms are expected Sunday through Sunday night.
The probability for severe weather is low.

South winds will gust from 30 to 40 mph Sunday.

There will be chances for showers and thunderstorms most days Monday
through Friday. At this time, it is too early to determine the
threat for severe thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Deubelbeiss

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 9:20 PM CDTTornado WarningILXDeWitt, Logan, Macon25 min
Apr 27, 10:25 PM CDTFlash Flood WarningILXDeWitt110 min
Apr 27, 11:58 PM CDTFlash Flood WarningILXMarshall, Tazewell, Woodford6 hr
Apr 28, 1:39 AM CDTFlash Flood WarningILXFulton, Knox, Marshall, Peoria, Tazewell, Woodford4 hr
Apr 28, 7:34 AM CDTRiver Flood WarningILXFulton, Knox4 days
Apr 28, 7:34 AM CDTRiver Flood WarningILXFulton4 days

Nearby

Tornado Warnings in Illinois, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.